The Minister of Health, Prof. Isaac Adewole, on Friday announced the outbreak of Steven-Johnson Syndrome in the country and the death of one person from the disease. He added that another person affected by the disease was responding to treatment at the National Hospital, Abuja.
Usually, SJS occurs as a reaction to a medication or an infection and it often begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. Subsequently, the top layer of the affected skin dies and sheds (toxic epidermal necrolysis).
SJS is a medical emergency and Nigerians are advised to be vigilant and seek urgent medical attention should they notice any sign of the disease.
Prof. Adewole also urged Nigerians to always involve health practitioners when unexplained reactions occur as a result of infections or in the use of drugs as the syndrome is unpredictable and more prevalent in women.
A pathologist, Dr. Idris Durojaiye, described SJS as “a very severe reaction to drugs.”
He said, “The whole skin will peel off but it is usually linked to a drug that the person has taken, so if there is an outbreak, it is because people are reacting to a particular drug being circulated.
Drugs identified as possible causes of SJS include anti-gout medications, such as allopurinol; pain relievers such as acetaminophen (Tylenol, others), ibuprofen (Advil, Motrin IB, others); and naproxen sodium (Aleve).
Others include medications to fight infection, such as penicillin, medications to treat seizures or mental illness (anticonvulsants and antipsychotics) and radiation therapy
The clinic identified infections that can cause the disease to include: “Herpes (herpes simplex or herpes zoster); Pneumonia; HIV and Hepatitis.”
If 10 per cent of the body surface area is involved, the disease has a mortality rate of around five per cent.